Swelling In The Legs And Feet?
Originally asked by Community Member judi
Swelling In The Legs And Feet?
I’ve had bad edema in my legs and feet. The doctor has ruled out a DVT but my skin feels very tight and hard and I have painful, fluid-filled blisters. The pain is really bad. It almost feels like a burning feeling from the inside out. Could anyone shed some light on this?
I’d like to address each issue separately. The rash, blisters, and itching are due to the excess fluid in your legs. A major concern of mine is the possibility of developing an infection of the soft tissues of the legs, called cellulitis. This occurs more frequently in patients with edema (excess fluid). So, getting the fluid down will help avoid this situation, as well as the rash, blisters and itching. Cellulitis should be considered if you develop a fever, redness and warmth of the legs.
The weight gain is also due to extra fluid retained in your legs. A liter (just a little more than a quart) of water weighs 2.2 lbs, so you carrying a considerable amount of water in your legs.
As for the cause, there are several things to consider. Rightfully, your doctor has checked you for DVT (deep vein thrombosis), which can cause swelling of the legs. For both legs to be involved, I would want to rule out an obstruction of the inferior vena cava, the major vein in the abdomen and chest, which can be done by abdominal ultrasound or CT scanning. Other problems to be checked:
Medication side effects - drugs like calcium channel blockers used for hypertension (such as Norvasc and Procardia), can cause significant swelling.
Cardiac Function - be sure the pumping action of the heart is OK. If insufficient, back pressure develops and fluid is forced out of the blood vessels into the tissue.
Protein and kidney status - if the protein levels in the blood are very low, this could cause swelling. Some forms of kidney disease can result in high losses of protein in the urine.
Did you have any injury to your legs or lower abdomen? Did you have any abdominal surgery or radiation therapy to your lower abdomen? All of these could cause damage to the major veins leading to the inferior vena cava or the vena cava itself. Your doctor should consider getting a CT scan of your abdomen if all of the above is negative.
Unfortunately, some people have a condition known as venous insufficiency.
In this condition, the valves in the leg veins, which normally prevent back flow are no longer functioning and fluid, therefore, builds up in the legs. This is very difficult to treat, using diuretics and elastic stockings.
As for treatment, the obvious answer is to determine the cause, which will direct your treatment. Until then, diuretics will help get the fluid down, but your doctor will have to keep an eye on your electrolytes, which can become depleted with diuretic therapy. Leg elevation, as you have discovered, is another key factor in treatment. Ideally, keeping your legs at the same level, or higher, than your heart will promote fluid to be eliminated.
Here are some links that might be informative:
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered By: Martin Cane, M.D.